Safety

Accidental Double Dose of GLP-1: What to Do Now

6 min readApril 25, 2026By Jeremy H., GLP-1 Nutrition Researcher
Accidental Double Dose of GLP-1: What to Do Now

If you took an extra GLP-1 dose, call US Poison Control at 1-800-222-1222 now, even if you feel well. Notify your prescriber as well. Outside the US, contact your local poison center or urgent medical service. Do not wait for nausea to start before asking for advice.

Call 911 immediately if the person collapses, has a seizure, has trouble breathing, or cannot be awakened. Do not give food or drink to someone who is unconscious or cannot swallow safely.

This applies to a repeated injection, an extra tablet, the wrong pen strength, doses taken too close together, or a suspected vial-measuring error. If you are unsure how much medicine went in, say that when you call rather than guessing.

What to have ready when you call

Bring the pen, vial, tablet package, prescription label, and any syringe or written instructions. A photograph of the label can help if someone else is making the call.

Detail What to tell Poison Control
Exact medicine Brand and generic name, such as Ozempic (semaglutide) or Zepbound (tirzepatide)
Intended dose The prescribed amount and schedule
Possible extra dose What you think you took, including any uncertainty
Timing Date and time of this dose and the previous dose
Vial information Concentration on the label and syringe markings used; do not try to convert them yourself
Symptoms Vomiting, pain, dizziness, ability to drink, and any glucose readings
Other risks Age, relevant medical conditions, pregnancy, and all other medicines, especially insulin or sulfonylureas

Do not induce vomiting or try to counteract the dose with another medicine. Do not take an additional GLP-1 dose while waiting for instructions. Ask specifically what to do about your next scheduled dose and any diabetes medicines; do not independently stop insulin.

Poison Control's GLP-1 guidance directs people who took too much to call or use its online triage service. Telephone advice is free, confidential, and available around the clock in the US.

Symptoms that need prompt medical attention

Too much GLP-1 medicine can cause severe nausea, vomiting, abdominal pain, diarrhea, dehydration, and low blood sugar. The FDA's semaglutide dosing-error alert describes cases requiring hospitalization. A lack of symptoms immediately after a dose does not establish that it is safe.

Seek urgent medical care for:

  • Repeated vomiting or inability to keep fluids down.
  • Severe or persistent abdominal pain, especially pain that spreads to the back.
  • Very little urine, marked weakness, severe dizziness, or fainting.
  • Confusion, severe low blood sugar, or symptoms you cannot manage safely at home.
  • Blood in vomit or stool.

Do not wait 12 or 24 hours to seek help if you cannot drink or are getting worse. If you are faint, confused, or otherwise unsafe to travel, call emergency services rather than driving yourself.

Low blood sugar after an extra dose

The risk is higher when GLP-1 medicines are used with insulin or a sulfonylurea, such as glipizide. Shaking, sweating, a racing heartbeat, dizziness, confusion, and blurred vision can be warning signs. Check your glucose if you have a meter, but do not delay calling for help to obtain one.

For an adult who is awake and can swallow safely, CDC guidance recommends treating glucose below 70 mg/dL with 15 grams of fast-acting carbohydrate, waiting 15 minutes, and checking again. Repeat if it remains below 70 mg/dL. Examples include glucose tablets according to their label or half a cup of regular juice. Diet soda and sugar-free electrolyte drinks do not treat low blood sugar.

Severe confusion, inability to swallow, a seizure, or unconsciousness requires emergency help. A caregiver should use prescribed glucagon if available and they know how, and call 911. Never force food or liquid into the person's mouth. After any overdose, a corrected glucose reading does not replace a monitoring plan from Poison Control or your clinician.

How long the effects can last

There is no dependable rule that symptoms peak within two days or end by day five. The amount taken, product, usual dose, other medicines, and ability to stay hydrated affect what care is needed.

The Ozempic prescribing information, section 10, notes semaglutide's roughly one-week half-life and the possible need for prolonged observation and treatment. The Zepbound prescribing information, section 10, gives a similar warning for tirzepatide, referring to a half-life of approximately five days. Half-life is not a symptom-duration estimate or the time when all medicine has left the body.

Home care only after professional advice

Poison Control or your clinician may recommend home monitoring, or may direct you to an emergency department. Follow their plan rather than deciding based on the absence of severe symptoms.

If they advise care at home:

  • Take small sips of fluid as tolerated and follow any existing fluid restriction.
  • Try small amounts of bland food if you can eat; see foods for GLP-1 nausea.
  • Record vomiting, fluid intake, urine changes, pain, and glucose readings if requested.
  • Ask how often to check glucose, how long to monitor, and which changes mean you should call back.
  • Get a clear answer about the next dose before resuming the usual schedule.

Treatment may include anti-nausea medicine, blood tests, glucose management, or IV fluids. These are clinical decisions, not treatments to arrange through an online shopping list.

Preventing another dosing error

Record each dose immediately after taking it, rather than relying only on a reminder that it is due. If a caregiver helps, use a shared record so two people do not give the same dose.

Before each dose, read the medicine name and strength. When a prescription changes, ask the pharmacist how to separate or dispose of the old supply. Do not assume the old and new strengths should be taken together.

If a pen seems to misfire or leak, do not repeat the injection automatically. Keep the device and ask the pharmacist or manufacturer how to assess what happened. Different devices have different completion indicators; a click alone is not a universal dosing guide.

For compounded products, milligrams, milliliters, and syringe units are not interchangeable. FDA has reported serious errors when concentrations and syringe markings were misunderstood. Have the dispensing pharmacy demonstrate the exact measurement for the actual vial and syringe, including after any refill or concentration change.

The missed-dose guide addresses forgotten doses. It is not an overdose protocol. After an extra dose, the next step is an individual plan from Poison Control and your prescriber.

This article provides general safety information, not individualized treatment. For a suspected overdose in the US, call Poison Control at 1-800-222-1222; call 911 for emergency symptoms.

Get GLP-1 tips in your inbox

Next up

A few related reads to keep your momentum.

Related articles

Written by
J
Jeremy H.
GLP-1 Nutrition Researcher

Nutrition researcher and founder of The GLPSpot. Jeremy built this site after watching friends and family struggle with the nutritional challenges of reduced appetite on GLP-1 medications — loss of muscle mass, dehydration, and nutrient deficiencies.

Published:
Medical Disclaimer: This content is for informational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition or treatment.

Want More GLP-1 Nutrition Tips?

Get weekly recipes and nutrition advice delivered straight to your inbox. No spam, ever.

We respect your privacy. Unsubscribe anytime.